Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 342, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 1996, 4:58 PM CDT for Kiowa County, Pratt County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 1996, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 22, 1996, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 222159 SVRDDC KSC097-151-222245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 458 PM CDT MON JUL 22 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...NORTHEASTERN KIOWA COUNTY ...WESTERN PRATT COUNTY AT 456 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 7 MILES NORTHWEST OF HAVILAND MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... HAVILAND BY 512 PM CDT WELLSFORD BY 515 PM CDT CULLISON BY 525 PM CDT COATS BY 540 PM CDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. GERARD/RADOHL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:27 PM CDT, 31 minutes earlier.
Area forecast discussion, Jul 22, 4:27 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 426 PM CDT MON JUL 22 1996 SHORT TERM... BEEN PLAYING "KETCHUP" ALL DAY WITH EARLY AM CONVECTION MOVING OUT OF NEBRASKA AND WEAKER CONVECTION MOVING OUT OF SOUTHEAST COLORADO. S/WV LOBE APPEARS TO BE MOVING ACROSS NOW HELPING TO FIRE THE PRESENT CONVECITON. STORMS STARTED PULSE BUT ARE GETTING MORE ORGANIZED. WENT WITH HIGH POPS ABOUT THE SOUTHEAST 2/3 OF CWA WITH LESSER POPS NORTH. MODELS STILL HINT AT S/WV LATER TONIGHT. ALL MODELS HAVING USUAL DIFFICULTIES HANDLING WK S/WV'S IN NW FLOW ALOFT. LONG TERM... SERIES OF S/WV TROFS TO CONTINUE MVG ACRS IN NW FLOW FOR NEXT SVRL DAYS. SENSIBLE WX WL BE DEPENDENT ON PREVIOUS DAYS CONVECTION MOVING SFC BOUNDARIES ARND...CHANGING FOCUSING AREAS. LEFT OVER CONVECTION SHLD WARRANT AT LEAST 30 PERCENT POPS TMRW WITH LIKELY CAT TMRW NIGHT. WITH DECENT S/WV LATE TMRW/TMRW NGT...EAST/SOUTHEAST BNDRY LYR WND AND HIGH PW AIR...SHLD HAVE ANOTHER ROUND OF SIGNIFICANT CONVECTION THEN. WENT NEAR OR A LITTLE BELOW GUID TEMPS AND ABOVE GUID POPS. AVN STILL HAVING PROBLEMS WITH POPS. DDC 064/085 063/086 063 836 GCK 063/087 063/087 063 736 EHA 064/089 065/087 064 736 LBL 063/088 064/088 064 736 HYS 062/084 062/086 063 426 P28 069/090 065/087 066 836 HUTTON
In the hours before
Special weather statement, Jul 22, 11:12 AM CDT, 5 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT MON JUL 22 1996 THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT AREA UNTIL 2 PM WILL BE IN THE HAYS REGION AS THUNDERSTORMS SLIDE SOUTHEAST OUT OF NORTH CENTRAL KANSAS. LATER THIS AFTERNOON AND EVENING...THERE WILL BE A THREAT OF THUNDERSTORMS JUST ABOUT ANYWHERE ACROSS THE AREA. THE MOST LIKELY AREA BEFORE 6 PM WILL BE NORTH OF THE ARKANSAS RIVER BASIN. VERY UNSTABLE AIR WILL BE IN PLACE THIS AFTERNOON. THERE ARE SEVERAL WIND SHIFT BOUNDARIES ACROSS THAT WILL INTERACT WITH A COOL FRONT MOVING SOUTH INTO KANSAS AND WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THE RESULT WILL BE QUITE A FEW STORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL. SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPAR>ED FOR ACTIVATION... ESPECIALLY AFTER 4 PM. HUTTON
Special weather statement, Jul 22, 11:16 AM CDT, 5 hours 42 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600- HAZARDOUS WEATHER OUTLOOK...CORRECTED 2ND PARAGRAPH NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT MON JUL 22 1996 THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT AREA UNTIL 2 PM WILL BE IN THE HAYS REGION AS THUNDERSTORMS SLIDE SOUTHEAST OUT OF NORTH CENTRAL KANSAS. LATER THIS AFTERNOON AND EVENING...THERE WILL BE A THREAT OF THUNDERSTORMS JUST ABOUT ANYWHERE ACROSS THE AREA. THE MOST LIKELY AREA BEFORE 6 PM WILL BE NORTH OF THE ARKANSAS RIVER BASIN. VERY UNSTABLE AIR WILL BE IN PLACE THIS AFTERNOON. THERE ARE SEVERAL WIND SHIFT BOUNDARIES THAT WILL INTERACT WITH A COOL FRONT MOVING SOUTH INTO KANSAS...AND WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THE RESULT WILL BE QUITE A FEW STORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL. SPOTTERS AND EMERGENCY VMANAGERS SHOULD BE PREPARED FOR ACTIVATION... ESPECIALLY AFTER 4 PM. HUTTON
Special weather statement, Jul 22, 4:14 PM CDT, 44 minutes before
KSZ031-046-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 414 PM CDT MON JUL 22 1996 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN ISSUED EARLY THIS MORNING AND VALID UNTIL 5PM HAS BEEN CANCELLED. THE THREAT OF SEVERE WEATHER HAS SHIFTED SOUTH. ALTHOUGH THERE IS STILL A CHANCE FOR THUNDERSTORMS...SEVERE WEATHER IS NOT EXPECTED. HUTTON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 34 min |
| Jul 21, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 31 min |
| Jul 21, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| Jul 21, 7:52 PM CDT | Tornado Warning | DDC | Scott | 48 min |
| Jul 21, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jul 21, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 63 min |
| Jul 21, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 69 min |
| Jul 21, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 60 min |
| Jul 21, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 63 min |
| Jul 21, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 61 min |
| Jul 21, 10:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| Jul 21, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jul 21, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 64 min |
| Jul 22, 3:23 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| Jul 22, 2:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 48 min |
| Jul 22, 3:36 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 22, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| Jul 22, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.